A Fairborn firefighter-paramedic driving a suspected overdose patient to the hospital Thursday night began showing symptoms of an overdose himself, prompting his partner to jump into action and stop the ambulance in the middle of the road.
This is the latest — and perhaps most dramatic — case of a public safety employee exposed to an opioid.
“He was not feeling right. He was having issues seeing the speedometer controls,” said David Reichert, division chief for Fairborn fire. “His partner in the back was immediately able to stop the medic in the middle of an intersection.”
The partner administered Narcan to the firefighter-paramedic. He and the 49-year-old woman patient were taken to Soin Medical Center in Beavercreek, Reichert said. The woman and firefighter, whose names have not been released, have recovered.
Recommended for you
Recommended for you
Recommended for you
“There’s nothing like going to the hospital and seeing one of our guys in the hospital bed who has just been given Narcan to pull him away from dying,” Reichert said.
Evidence collected at the scene was sent to a crime lab, where investigators should learn which chemical caused the overdoses, Fairborn police Capt. Terry Bennington said.
The woman who overdoses could face charges, he said.
“It really depends on whether or not this was an accident,” he said. “My recommendation is we look at assault and inducing panic.”
The president of Fairborn Professional Firefighters Union Local 1235 commended his colleagues.
“The members of 1235 and the members of the police department did an incredible job,” said John Howard. “The people at Soin, the nursing staff and the doctors went over and above and treated us amazing.”
The full details of what happened at Soin remain unclear, including an apparent incident involving the hospital’s staff.
Reichert said once fire department personnel arrived at the hospital “it was determined that we needed to ramp up our decontamination process” after he said an additional six firefighters had to be decontaminated using showers.
Reichert also referenced something that “happened with Soin Hospital and Soin Hospital staff,” but neither he nor other city officials would elaborate.
“We were advised that there were some issues at the hospital, but I don’t think anyone up here is at liberty to speak for Soin,” Bennington said. However, the police captain added, “If we can get evidence to prove that she (the overdose patient) willfully overdosed, potentially those charges could carry over to the hospital.”
Elizabeth Long, a spokeswoman for Kettering Health Network, declined multiple requests for comment.
By phone before a news conference, Fairborn City Manager Rob Anderson said he believed several employees at Soin were affected. He retracted his statement at the press briefing and said the incident was still under investigation.
“I don’t want to speak for the captain, but we’ll follow up with our normal protocols, assign a detective to investigate this, talk to witnesses like normal police work, and file whatever charges we feel are appropriate,” Anderson said.
“I was under the maybe false impression that someone at the hospital was affected by this, when in fact we’ve not confirmed that,” Anderson said with an apology.
“Certainly we will look into it and confirm it if it happened,” he said.
Ohio Attorney Gen. Mike DeWine feared just such an incident in July 2016 and issued two bulletins within a week warning agencies to take precautions against coming into contact with drugs, including foregoing field testing of evidence.
One of DeWine’s alerts was for the drug carfentanil, used to sedate elephants and other large animals. A small quantity of these powerful drugs absorbed through the skin or inhaled by a human can lead to overdose and death.
An eastern Ohio police officer overdosed in May and was revived with four doses of Narcan after he came into contact with suspected fentanyl during a traffic stop.
“None of our guys and gals think when they come to work that they may die of a drug overdose,” Reichert said.